Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 15, NWS Burlington, VT

January 10, 1998Franklin County, Vermont

NWS Burlington, VT issued this flash flood warning at Jan 10, 1998, 3:47 AM EST for Franklin County, Vermont. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 1998, 3:47 AM EST (08:47 UTC)
Expired
Jan 10, 1998, 4:00 PM EST
In force
12 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Franklin County, VT

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 1998-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 1998-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 460 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
410 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
460 m²/s²
0-3 km storm-relative helicity
476 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 100851
FFWBTV
VTC011-102100-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
347 AM EST SAT JAN 10 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS EXTENDED THE
FLOOD WARNING EFFECTIVE UNTIL  400 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST VERMONT
 
   ...FRANKLIN COUNTY
 
THE MISSISQUOI RIVER AT EAST BERKSHIRE WAS AT 14.2 FEET EARLY THIS
MORNING...WHICH IS JUST OVER 2 FEET ABOVE FLOOD STAGE.
 
FLOOD WATERS WILL SLOWLY RECEDE TODAY AND THE MISSISQUOI RIVER WILL
RETURN TO ITS BANKS BY MID AFTERNOON.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.
 
 
CADIMA
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 2:55 AM EST, 52 minutes earlier.

Area forecast discussion, Jan 10, 2:55 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
255 AM EST SAT JAN 10 1998

H5 VORTEX UPR MIDWST/GTLKS FCST TO LIFT NE THRU FCST PD GIVING FA A
GLANCING SHOT OF COLD AIR.  SERIES OF S/WVS ROTATING ARND IN CYCLNC
FLOW WL KEEP THREAT OF FLRYS/SNW SHWRS ACRS N FA.

FOR TDA...BEST CHC OF SNW SHWRS WL BE ACRS ADRNDCKS/ST LAW VLY AS
FVRBL FLOW SETS UP FOR PSBL LE SNW.  INSTAB ONLY IN MRGNL CAT AND
MIXED LYR ARND 5K FEET SHD LIMIT ANY ACCUM TO PSBLY AN INCH OR 2 IN
W ADRNDCKS.  OTRW...CDFROPA LT TDA/THIS EVNG SHD BE ACCOMPANIED BY A
FEW FLRYS/SNW SHWRS ACRS REST OF RGN...BUT ANY PCPN ERLYR TDA MAY
MIX WITH -SHRA IN VLYS DUE TO WRM BL.

TNGT...ANY LES WL DMNSH AS SUBSDNC INVRN LWRS.  OTRW...PT-MOCLDY
SKIES.  MOST CLDS AND PSBL FLRYS/SNW SHWRS IN ADRNDCKS DUE TO CONTD
FVRBL W/SW FLOW.

SUN...MORE OF THE SAME.  ANOTHER S/WV MAY BRING SOME SNW SHWRS TO
RGN...WITL SOME LAKE ENHANCEMENT PSBL IN ADRNDCKS AS FVRBL FLOW
CONTS.

REGARDING FLOOD WRNGS...WL LET WRNGS EXPIRE FOR ORLEANS AND LAMOILLE
CNTYS AS FLARE SHOWS BLACK RIVER GOING BLO FS BY DAYBREAK AND
LAMOILLE AT JOHNSON ALRDY BLO FS.  WL KEEP WRNG UP FOR FRANKLIN AS
MISSISQUOI STILL 2+ FT ABOVE FS...IT SHD RETURN TO ITS BANKS BY ERLY
AFTN.  WNGS RMN IN EFFECT FOR ST LAW CNTY TIL 4PM...ALTHO NO RIVER
STAGE DATA AVBL.

TMPS: WUD GO A BLO FWC TDA...OTRW FWC ACPTD.

KJC

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.